Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 244, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 1997, 12:38 AM CDT for Terrell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1997, 12:38 AM CDT (05:38 UTC)
- Expired
- Jun 12, 1997, 1:25 AM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 120540 RRA SVRMAF TXC443-120625- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1238 AM CDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN TERRELL COUNTY AT 1236 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 33 MILES NORTHEAST OF SANDERSON OR 28 MILES NORTH OF DRYDEN MOVING SOUTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONEpS OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MURDOCH/FRAZAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 3:11 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 309 PM CDT WED JUN 11 1997 CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM. SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO... LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE EAST. THUS...FLASH FLOODING IS ALSO A CONCERN. MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS. THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR TOMORROW AFTERNOON AND EVENING. AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM NUMBERS TOO LOW. THANKS TO KLBB FOR COORDINATION! MAF 65/96 20/10 CNM 64/99 2 0/-- MRF 60/90 20/20 P07 70/92 10/10 HUBER/FRANCIS
In the hours before
Local storm report, Jun 11, 11:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 440 PM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM LAJITAS TX 0.88 INCH HAIL
06/11/97 BREWSTER NICKEL HAIL REPORTED AT
TRADING POST.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 EDDY REPORTED BY THE PUBLIC ON
HIGHWAY 128 ON THE EDDY/LEA
COUNTY LINE.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 LEA REPORTED BY THE PUBLIC ON
HIGHWAY 128 AT THE EDDY/LEA
COUNTY LINE.
530 PM CROSSROADS NM 60 MPH TSTM GUST
06/11/97 LEA REPORTED BY A VOLUNTEER
RAINFALL OBSERVER.
550 PM JAL NM 1.00 INCH HAIL
06/11/97 LEA
554 PM 18 NE KERMIT TX TORNADO
06/11/97 WINKLER REPORTED BY SPOTTER 6 MILES
NORTH OF HIGWAY 302 ON
WINKLER/ECTOR COUNTY LINE.
554 PM 18 NE KERMIT TX TORNADO
06/11/97 ECTOR REPORTED BY SPOTTER 6 MILES
NORTH OF HIGHWAY 302 ON THE
THE WINKLER/ECTOR COUNTY
LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ANDREWS REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ANDREWS/ECTOR
COUNTY LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ECTOR REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ECTOR/ANDREWS
COUNTY LINE.
630 PM BARSTOW TX 1.75 INCH HAIL
06/11/97 WARD REPORTED BY SHERIFFS
OFFICE. LASTED FOR 10
MINUTES.
630 PM 1 W ANDREWS TX 1.00 INCH HAIL
06/11/97 ANDREWS
640 PM ANDREWS TX 60 MPH TSTM GUST
06/11/97 ANDREWS
730 PM LAMESA TX WIND DAMAGE
06/11/97 DAWSON POWER LINES REPORTED DOWN
BY SHERIFFS OFFICE.
859 PM MCCAMEY TX 60 MPH TSTM GUST
06/11/97 UPTON REPORTED BY PUBLIC. LASTED
ABOUT 5 MINUTES.Local storm report, Jun 11, 11:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM LAJITAS TX 0.88 INCH HAIL
06/11/97 BREWSTER NICKEL HAIL REPORTED AT
TRADING POST.
440 PM 28 ENE CARLSBAD NM 1.75 INCH HAIL
06/11/97 EDDY REPORTED BY THE PUBLIC ON
HIGHWAY 128 ON THE EDDY/LEA
COUNTY LINE.
440 PM 28 ENE CARLSBAD NM 1.75 INCH HAIL
06/11/97 LEA REPORTED BY THE PUBLIC ON
HIGHWAY 128 AT THE EDDY/LEA
COUNTY LINE.
530 PM CROSSROADS NM 60 MPH TSTM GUST
06/11/97 LEA REPORTED BY A VOLUNTEER
RAINFALL OBSERVER.
550 PM JAL NM 1.00 INCH HAIL
06/11/97 LEA
554 PM 18 NE KERMIT TX TORNADO
06/11/97 WINKLER REPORTED BY SPOTTER 6 MILES
NORTH OF HIGWAY 302 ON
WINKLER/ECTOR COUNTY LINE.
554 PM 18 NE KERMIT TX TORNADO
06/11/97 ECTOR REPORTED BY SPOTTER 6 MILES
NORTH OF HIGHWAY 302 ON THE
THE WINKLER/ECTOR COUNTY
LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ANDREWS REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ANDREWS/ECTOR
COUNTY LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ECTOR REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ECTOR/ANDREWS
COUNTY LINE.
630 PM BARSTOW TX 1.75 INCH HAIL
06/11/97 WARD REPORTED BY SHERIFFS
OFFICE. LASTED FOR 10
MINUTES.
630 PM 1 W ANDREWS TX 1.00 INCH HAIL
06/11/97 ANDREWS
640 PM ANDREWS TX 60 MPH TSTM GUST
06/11/97 ANDREWS
730 PM LAMESA TX WIND DAMAGE
06/11/97 DAWSON POWER LINES REPORTED DOWN
BY SHERIFFS OFFICE.
859 PM MCCAMEY TX 60 MPH TSTM GUST
0|6/11/97 UPTON REPORTED BY PUBLIC. LASTED
ABOUT 5 MINUTES.Special weather statement, Jun 11, 11:16 PM CDT, 1 hour 22 minutes before
TXZ047-048-052-120450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 1116 PM CDT WED JUN 11 1997 ...THE TORNADO WATCH FOR BORDEN... HOWARD AND SCURRY COUNTIES HAS BEEN CANCELLED... THE TORNADO WATCH FOR THE ABOVE COUNTIES IN THE NORTHEASTERN PERMIAN BASIN HAS BEEN CANCELLED SINCE THE SEVERE WEATHER THREAT HAS MOVED EAST.
Special weather statement, Jun 11, 11:17 PM CDT, 1 hour 21 minutes before
TXZ047-048-052-120450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 1116 PM CDT WED JUN 11 1997 ...THE TORNADO WATCH FOR BORDEN... HOWARD AND SCURRY COUNTIES HAS BEEN CANCELLED... THE TORNADO WATCH FOR THE ABOVE COUNTIES IN THE NORTHEASTERN PERMIAN BASIN HAS BEEN CANCELLED SINCE THE SEVERE WEATHER THREAT HAS MOVED EAST.
Local storm report, Jun 11, 11:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 440 PM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM LAJITAS TX 0.88 INCH HAIL
06/11/97 BREWSTER NICKEL HAIL REPORTED AT
TRADING POST.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 EDDY REPORTED BY THE PUBLIC ON
HIGHWAY 128 ON THE EDDY/LEA
COUNTY LINE.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 LEA REPORTED BY THE PUBLIC ON
HIGHWAY 128 AT THE EDDY/LEA
COUNTY LINE.
530 PM CROSSROADS NM 60 MPH TSTM GUST
06/11/97 LEA REPORTED BY A VOLUNTEER
RAINFALL OBSERVER.
550 PM JAL NM 1.00 INCH HAIL
06/11/97 LEA
554 PM 18 NE KERMIT TX TORNADO
06/11/97 WINKLER REPORTED BY SPOTTER 6 MILES
NORTH OF HIGWAY 302 ON
WINKLER/ECTOR COUNTY LINE.
554 PM 18 NE KERMIT TX TORNADO
06/11/97 ECTOR REPORTED BY SPOTTER 6 MILES
NORTH OF HIGHWAY 302 ON THE
THE WINKLER/ECTOR COUNTY
LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ANDREWS REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ANDREWS/ECTOR
COUNTY LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ECTOR REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ECTOR/ANDREWS
COUNTY LINE.
630 PM BARSTOW TX 1.75 INCH HAIL
06/11/97 WARD REPORTED BY SHERIFFS
OFFICE. LASTED FOR 10
MINUTES.
630 PM 1 W ANDREWS TX 1.00 INCH HAIL
06/11/97 ANDREWS
640 PM ANDREWS TX 60 MPH TSTM GUST
06/11/97 ANDREWS
730 PM LAMESA TX WIND DAMAGE
06/11/97 DAWSON POWER LINES REPORTED DOWN
BY SHERIFFS OFFICE.
859 PM MCCAMEY TX 60 MPH TSTM GUST
06/11/97 UPTON REPORTED BY PUBLIC. LASTED
ABOUT 5 MINUTES.Local storm report, Jun 11, 11:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MIDLAND TX
1144 PM CDT (1044 PM MDT) WED JUN 11 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM LAJITAS TX 0.88 INCH HAIL
06/11/97 BREWSTER NICKEL HAIL REPORTED AT
TRADING POST.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 EDDY REPORTED BY THE PUBLIC ON
HIGHWAY 128 ON THE EDDY/LEA
COUNTY LINE.
440 PM 28 ESE CARLSBAD NM 1.75 INCH HAIL
06/11/97 LEA REPORTED BY THE PUBLIC ON
HIGHWAY 128 AT THE EDDY/LEA
COUNTY LINE.
530 PM CROSSROADS NM 60 MPH TSTM GUST
06/11/97 LEA REPORTED BY A VOLUNTEER
RAINFALL OBSERVER.
550 PM JAL NM 1.00 INCH HAIL
06/11/97 LEA
554 PM 18 NE KERMIT TX TORNADO
06/11/97 WINKLER REPORTED BY SPOTTER 6 MILES
NORTH OF HIGWAY 302 ON
WINKLER/ECTOR COUNTY LINE.
554 PM 18 NE KERMIT TX TORNADO
06/11/97 ECTOR REPORTED BY SPOTTER 6 MILES
NORTH OF HIGHWAY 302 ON THE
THE WINKLER/ECTOR COUNTY
LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ANDREWS REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ANDREWS/ECTOR
COUNTY LINE.
604 PM 8 NW GOLDSMITH TX 1.75 INCH HAIL
06/11/97 ECTOR REPORTED BY SPOTTER ON
HIGHWAY 181 AT
ECTOR/ANDREWS
COUNTY LINE.
630 PM BARSTOW TX 1.75 INCH HAIL
06/11/97 WARD REPORTED BY SHERIFFS
OFFICE. LASTED FOR 10
MINUTES.
630 PM 1 W ANDREWS TX 1.00 INCH HAIL
06/11/97 ANDREWS
640 PM ANDREWS TX 60 MPH TSTM GUST
06/11/97 ANDREWS
730 PM LAMESA TX WIND DAMAGE
06/11/97 DAWSON POWER LINES REPORTED DOWN
BY SHERIFFS OFFICE.
745 PM 10 NE LAMESA 2 TX 70 MPH TSTM GUST
06/11/97 DAWSON
859 PM MCCAMEY TX 60 MPH TSTM GUST
06/11/97 UPTON REPORTED BY PUBLIC. LASTED
ABOUT 5 MINUTES.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 11, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Jun 11, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 51 min |
| Jun 11, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 49 min |
| Jun 11, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| Jun 11, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 51 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 11, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Jun 11, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 51 min |
| Jun 11, 10:01 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 34 min |
| Jun 11, 10:23 PM CDT | Tornado Warning | MAF | Terrell | 47 min |
| Jun 11, 10:34 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 51 min |
| Jun 12, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Jun 12, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.